PDA

View Full Version : lupus and weight



SandraC1983
11-29-2008, 01:23 AM
IM A LITTLE CONCERNED ABOUT MY WEIGHT IM LOOKING FOR SOME ADVICE AS FAR AS DIETS THAT ARE SUITABLE FOR LUPUS PATIENTS NOT ONLY THAT BUT IM TIRED OF WEARING MY BAGGY JEANS AND SHIRTS AND I WOULD LIKE TO START THE NEW YEAR WORKING OUT AND MAKING MYSELF FEEL BETTER WHEN I LOOK IN THE MIRROR I HEARD A COMMENT YESTERDAY MY GOODNESS SHE DOESNT NEED TO EAT ANYMORE SHE IS FAT AND FOR THOSE WHO KNOW ABOUT MY MOTHER IN LAW IT DIDNT REALLY OFFEND ME BUT SHE SAID IT OUT OF CONCERN BECAUSE I HAVE GAINED TO MUCH WEIGHT ANYWAY IF ANYONE CAN GIVE ME SOME ADVICE PLEASE

Larz77
11-29-2008, 06:15 PM
Sandra,

Ha, if I knew some magic, I'd be half the man I am! Seriously, I know on Prednisone, the big challenge is controlling that appetite and staying away from salt. Weight put on from Prednisone is difficult to take off (note difficult is not impossible). Other than that, I'd see if there was a dietician you could talk to. I count calories, try to eat lots of fruits and veggies, high fiber (stay away from refined flour and stay away from sugar, my arch nemisis.

Good luck to you. I'm sure around our group bonfire, there are many who understand your plight.

Larry

sits_inthe_corner
11-29-2008, 07:02 PM
Hi Sandra,

Sigh...I hear ya. I've been very careful about my diet, I have an excersize routine. But I still gain weight.

Doctor says my blood work is perfect...but I'm still gaining weight.

I guess all we can do is keep eating healthy foods, watch our portions and try to be as physically active as we can.

I don't think my medications are an issue. I'm on plaquenil and arthrotec, neither of those are known for weight gain.

:roll: For me, I think it has more to do with my age....I'm pudging up at 48.

hatlady
11-30-2008, 08:18 AM
No magic pills here..... I'm lucky in that I'm not on prednisone. So I don't have that part of the battle. But once you're over 50, those pounds can creep on pretty easily....

I work out - MOST days I can at least do a mile on the treadmill, many days I can do additional on the eliptical and/or do some weights. On days I don't feel good I at least do a little yoga to stretch and feel more balanced.

I switched to vegetarian some years ago - the year I did, I lost 10 pounds. Gained about 4 of it back, and have stayed there ever since. Cutting meat and poultry means that I reduced the amount of inflamation causing "stuff" in my diet, which helped me a lot with the pain - thus I can do more. Its a never ending circle....

cheryl_v
11-30-2008, 11:42 AM
I have trouble losing as well. I walk and use an exercise bike, when up to it. I try at least 10-20min a day, somethings better than nothing. I cut meat down too for the same reasons as hatlady. I do eat fish and very little chicken though. It really does reduce pain, so helpful. I drink shakes between meals to replace snacking. Like 8oz fat-free milk/or soy milk with 1 cup frozen berries and a dash of strawberry syrup. Its yummy and filling. For breakfast I put 1/2 cup frozen berries in 1 cup fat-free vanilla yogurt at night before bed. The berries defrost slowly over night releasing their juices. I stir before eating, yum. I buy the yogurt by large tub and a large bag of berries. Its so much cheaper than buying fruit-on-the-bottom yogurt. Its good for you as well. Hope this has been helpful :D .

sak
12-06-2008, 02:36 AM
I have battled with weight for the past four years then when i was getting to the weight i wanted,i was last year diagonsed with Lupus that was in September 07,for the first three months i was put on prednisone 60mg and i didnt put on weight then,this year i was having a flare up and i was on prednisone 5mg and i went up to 20 for four days and my weight just started pilling off,getting the weight that you put on with prednisone is not easy but it does go,im glad that i had an exercise routine and i try to eat right because you see with prednisone it makes you crave for the carbs so you really have to be careful,exercise really does help it just takes longer to see the results.......the results do eventually come you just have to hang on in there.

palmtree
12-06-2008, 12:30 PM
gosh...it seems like weight is a big obstacle for many people with lupus. I was in the best shape of my life right before being diagnosed, and ever since then its like I feel that I should eat whatever I want since I feel like I am already half-dead...its the "life is too short" mentality that gets me eating like a pig...oh and the prednisone too! but i am trying to cut out to the sweets and processed foods, which is really hard given that I am a pastry chef. I think counting calories definitely helps, but you should take your activity level into consideration - i know I am not nearly as active as most "normal" people without lupus.

NoodleMom
12-07-2008, 07:34 AM
Im wondering if for some people prednisone has the opposite effect with regards to weight gain? I have been on prednisone at varying levels for about 3 months maybe. All fall anyway. I did not have the feeling hungry or the weight gain. No puffy cheeks. In fact I have had the exact opposite. Loss of appetite, weight loss. Same thing happened with my diabetes. Weight gain instead of weight loss. Have been insulin resistant to overly sensitive.
Blah blah blah. It goes on and on.

K

sak
12-11-2008, 12:23 AM
The first three months that i was on prednisone i didnt put on any weight infact i lost weight and i didnt have an appetite at all after those months i would have diffrent craving i did put on abit of weight but nothing to worry about,its this one time when i was having the flare up that i increased the prednisone from 5mg to 20mg for four days that i started to put on weight really fast.

palmtree
12-11-2008, 07:33 AM
i think the reason that some poeple loose weight on prednisone or dont gain an weight is because plaquenil has the effect of suppressing your appetite - or so i have been told....alhtough for me, it hasn't made any difference.


hope everyone is doing good today!

mountaindreamer
12-11-2008, 07:36 AM
My rheumy said that 10mg or less of Prednisone per day does not cause bad side effects. I wonder if going up to 20 mg caused this change in your effects.